Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 2018, 7:26 PM CDT for Barber County, Comanche County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 7:26 PM CDT (00:26 UTC)
- Expired
- May 1, 2018, 8:10 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:40 PM CDT | HAIL 1.5 | 7 Nnw Aetna, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
555
WUUS53 KDDC 020026
SVRDDC
KSC007-033-020130-
/O.NEW.KDDC.SV.W.0020.180502T0026Z-180502T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
726 PM CDT TUE MAY 1 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Barber County in south central Kansas...
East central Comanche County in south central Kansas...
* Until 830 PM CDT
* At 725 PM CDT, a severe thunderstorm was located 8 miles northwest
of Aetna, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lake City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3709 9908 3717 9920 3744 9879 3721 9855
TIME...MOT...LOC 0025Z 238DEG 25KT 3715 9909
HAIL...1.75IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
206
WWUS53 KDDC 020053
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
753 PM CDT TUE MAY 1 2018
KSC033-020103-
/O.CAN.KDDC.SV.W.0020.000000T0000Z-180502T0130Z/
Comanche KS-
753 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COMANCHE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3719 9899 3728 9899 3744 9879 3721 9855
TIME...MOT...LOC 0053Z 237DEG 24KT 3725 9889
$$
KSC007-020130-
/O.CON.KDDC.SV.W.0020.000000T0000Z-180502T0130Z/
Barber KS-
753 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN BARBER COUNTY...
At 753 PM CDT, a severe thunderstorm was located 8 miles southwest of
Lake City, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lake City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3719 9899 3728 9899 3744 9879 3721 9855
TIME...MOT...LOC 0053Z 237DEG 24KT 3725 9889
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN979
WWUS53 KDDC 020110
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
810 PM CDT TUE MAY 1 2018
KSC007-020120-
/O.CAN.KDDC.SV.W.0020.000000T0000Z-180502T0130Z/
Barber KS-
810 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARBER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3719 9899 3728 9899 3744 9879 3721 9855
TIME...MOT...LOC 0109Z 238DEG 25KT 3731 9876
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:34 PM CDT, 52 minutes earlier.
Area forecast discussion, May 1, 6:34 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Tue May 1 2018 ...Updated for aviation discussion... .SHORT TERM...(This evening through Wednesday) Issued at 124 PM CDT Tue May 1 2018 Models today remain fairly consistent with previous runs in placing a dry line near highway 238 late today with a cold front in north central Kansas. These two areas will be the main area for focus for thunderstorm development later this afternoon and given the shear and instability forecast rotating updrafts looks more likely today than the past few days. Hail parameters supporting hail of baseballs or even larger will be possible from some of the stronger storms late today and early tonight. Lowering LCL heights and increasing 0-1km shear can also be expected early this evening as the low level jet develops so there will be a chance that tornadoes along and east of the dryline early tonight, as well as near the triple point in north central Kansas. Agree with SPC in upgrading the latest day one outlook but would not be surprised seeing some of the stronger storms end up a little further south and west. For our county warning area it appears that the severe weather threat will move east of the Hays, Larned, Pratt and Medicine lodge areas between 9 pm and midnight. .LONG TERM...(Wednesday night through Tuesday) Issued at 124 PM CDT Tue May 1 2018 Another round of severe weather will be possible late Wednesday and Wednesday night. A dry line will once again be located within our county warning area. This time the dry line is forecast to be located closer to highway 183 while the surface cold front is still forecast to be located across northern Kansas. Large hail greater than 3 inches and strong damaging winds will once again be the primary threat. A few tornadoes also can not be ruled out. These storms late Wednesday should move east of the Hays, Larned, and Pratt areas by or shortly after 0z Thursday. Barber county may end up being the most favorable area for severe weather Wednesday evening and possibly even a few tornadoes given that the boundary will linger here longer given time for the low level jet to develop and improve the 0-1KM shear. By Thursday night the GFS and ECMWF remains in good agreement with moving the cold front finally crossing western Kansas, as an upper trough crosses the plains and moves into the Mississippi Valley. This will bring an end to the precipitation chances along with a brief cool down. Over the weekend into early next week a warming trend will return as an upper level ridge crosses the Rockies and moves out into to the Western High Plains. Precipitation chances will be small until the next upper level trough that will be exiting the eastern Pacific early this weekend moves into the Central Plains towards the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 628 PM CDT Tue May 1 2018 Thunderstorms may linger in vicinity of KHYS through 02z before dissipating. A cold front will move southward and pass through KGCK and KHYS and stall near KDDC and KLBL by 09-12z. Low MVFR stratus will develop behind the front with light north winds. The front will stall out and perhaps move back as a warm front toward the end of the period, with CIGS at KHYS and KGCK gradually lifting to VFR after 15-18z. && .FIRE WEATHER... Issued at 124 PM CDT Tue May 1 2018 Warm, dry, and breezy conditions will once again develop west of a dryline that will be located between highway 283 and highway 183. Wind speeds however do not look to be as strong as the past few days and afternoon dew points falling back into the mid to upper 20s suggesting afternoon relative humidity values in the teens. Marginal call on if we will reach red flag warning criteria so at this time am leaning towards holding off on any type of Fire Watch or Warning. Even with this said any outdoor burning is still not recommended given the ongoing breezy and dry conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 84 55 80 / 10 20 10 10 GCK 50 83 51 74 / 0 10 10 10 EHA 52 82 50 74 / 0 0 0 10 LBL 55 85 52 79 / 0 10 0 10 HYS 56 76 53 77 / 30 20 10 10 P28 68 85 63 87 / 10 50 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ074>076- 084>086. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch FIRE WEATHER...Burgert
Hazardous weather outlook, May 1, 4:17 AM CDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 417 AM CDT Tue May 1 2018 KSZ030-031-043>046-061>066-074>081-084>090-020930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 417 AM CDT Tue May 1 2018 /317 AM MDT Tue May 1 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across central, south central, and eastern portions of southwest Kansas late this afternoon into this evening. Any developing storms will be capable of producing golf ball to tennis ball size hail and damaging winds in excess of 60 mph. An isolated tornado or two cannot be ruled out. A Red Flag Warning is in effect for portions of extreme southwest Kansas this afternoon through early this evening. Refer to the latest fire weather message for further details. Elevated fire weather conditions are expected for remaining areas of southwest and central Kansas ahead of an advancing dryline. Outdoor burning is discouraged. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across central and eastern portions of southwest Kansas Wednesday. Storms will be capable of producing golf ball to tennis ball size hail and damging winds in excess of 60 mph. Elevated to near critical fire weather conditions are expected for portions of southwest Kansas Wednesday and Thursday due to gusty winds and low relative humidity. Outdoor burning is discouraged. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally east of a Dighton to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 1, 6:28 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 12 S SITKA 37.00N 99.65W
05/01/2018 E1.00 INCH CLARK KS PUBLIC
&&Local storm report, May 1, 6:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 4 SSW DILLWYN 37.92N 98.89W
05/01/2018 E1.00 INCH STAFFORD KS PUBLIC
&&Special weather statement, May 1, 7:01 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
701 PM CDT TUE MAY 1 2018
KSZ079>081-020030-
Pratt KS-Kiowa KS-Edwards KS-
701 PM CDT TUE MAY 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHEASTERN
EDWARDS AND WEST CENTRAL PRATT COUNTIES UNTIL 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Greensburg, moving northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Haviland, Fellsburg, Wellsford, Trousdale and Centerview.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3739 9918 3751 9940 3780 9930 3783 9904
3770 9887
TIME...MOT...LOC 0001Z 210DEG 45KT 3753 9926
SUGDENLocal storm report, May 1, 7:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 SSW BUTTERMILK 37.06N 99.34W
05/01/2018 E1.00 INCH COMANCHE KS PUBLIC
&&Special weather statement, May 1, 7:04 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 704 PM CDT TUE MAY 1 2018 KSZ066-020015- Stafford KS- 704 PM CDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY UNTIL 715 PM CDT... At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Hudson, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Stafford County. A tornado watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3800 9849 3814 9864 3826 9847 3801 9847 TIME...MOT...LOC 0004Z 230DEG 38KT 3812 9850 SUGDEN
Local storm report, May 1, 7:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 6 SSE NEKOMA 38.40N 99.39W
05/01/2018 E1.00 INCH RUSH KS TRAINED SPOTTER
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:01 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| May 1, 7:04 PM CDT | Special Weather Statement | DDC | Stafford | 11 min |
| May 1, 7:28 PM CDT | Special Weather Statement | DDC | Ellis | 17 min |
| May 1, 8:23 PM CDT | Special Weather Statement | DDC | Ellis | 22 min |
| May 2, 3:04 AM CDT | Red Flag Warning | DDC | Morton, Stevens | 12 hr |
| May 2, 12:30 PM CDT | Special Weather Statement | DDC | Meade | 60 min |
| May 2, 12:36 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 54 min |
| May 2, 1:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 57 min |
| May 2, 1:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 52 min |
| May 2, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Hodgeman, Kiowa, Pawnee | 62 min |
| May 2, 2:05 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 25 min |
| May 2, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 65 min |
| May 2, 2:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 44 min |
| May 2, 2:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| May 2, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| May 2, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 38 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 17 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 52 min |
| May 2, 3:39 PM CDT | Special Weather Statement | DDC | Comanche | 66 min |
| May 2, 4:08 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 67 min |
| May 2, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.